Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 44, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Oct 30, 2024, 5:49 PM CDT for Atchison County, Kansas; Buchanan County, Platte County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2024, 5:49 PM CDT (22:49 UTC)
- Expired
- Oct 30, 2024, 6:03 PM CDT
- In force
- 14 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Atchison County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 4:35 PM CDT | Tornado Watch | SPC | 5 hr |
| Oct 30, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WFUS53 KEAX 302249
TOREAX
KSC005-MOC021-165-302315-
/O.NEW.KEAX.TO.W.0044.241030T2249Z-241030T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Wed Oct 30 2024
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Northeastern Atchison County in northeastern Kansas...
Southwestern Buchanan County in northwestern Missouri...
Northwestern Platte County in west central Missouri...
* Until 615 PM CDT.
* At 549 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Atchison, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, and Lewis And Clark
Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3963 9509 3962 9506 3964 9505 3965 9500
3950 9495 3947 9523 3958 9525
TIME...MOT...LOC 2249Z 257DEG 32KT 3953 9520
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CDB1 follow-up statement
252
WWUS53 KEAX 302303
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
603 PM CDT Wed Oct 30 2024
KSC005-MOC021-165-302312-
/O.CAN.KEAX.TO.W.0044.000000T0000Z-241030T2315Z/
Atchison KS-Buchanan MO-Platte MO-
603 PM CDT Wed Oct 30 2024
...THE TORNADO WARNING FOR NORTHEASTERN ATCHISON...SOUTHWESTERN
BUCHANAN AND NORTHWESTERN PLATTE COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.
Remember, a Severe Thunderstorm Warning remains in effect.
&&
LAT...LON 3963 9509 3962 9506 3964 9505 3965 9500
3950 9495 3947 9523 3958 9525
TIME...MOT...LOC 2302Z 257DEG 32KT 3956 9505
$$
CDBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Oct 30, 3:03 PM CDT, 2 hours 46 minutes earlier. Its key messages:
- Strong to severe thunderstorms are expected later this afternoon and evening. Timing has become a fair bit muddled. Storms are currently moving through NW MO and pre-frontal convection is moving into the KC metro. More robust storms are possible later this evening entering the KC metro and points south after 5-7PM.
- Primary hazards are damaging winds (70-80 MPH), isolated tornadoes, hail, and heavy rainfall.
- Active pattern continues into next week with multiple opportunities for rainfall anticipated.
Area forecast discussion, Oct 30, 3:03 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 303 PM CDT Wed Oct 30 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected later this afternoon and evening. Timing has become a fair bit muddled. Storms are currently moving through NW MO and pre-frontal convection is moving into the KC metro. More robust storms are possible later this evening entering the KC metro and points south after 5-7PM. - Primary hazards are damaging winds (70-80 MPH), isolated tornadoes, hail, and heavy rainfall. - Active pattern continues into next week with multiple opportunities for rainfall anticipated. && .MESOSCALE... Issued at 302 PM CDT Wed Oct 30 2024 A line of strong to severe thunderstorms is pushing in across northern MO. This line of storms has a history of producing winds in excess of 90 MPH. Mesoanalysis shows little barriers for these storms to slow down as CAPE values peak around 1000 J/kg and bulk shear is more than enough to maintain updrafts. Storm motion and bulk shear vectors remain parallel to the boundary reducing the tornado potential with these line of storms. However, ample kinematic flow in front of and behind the line indicate the potential for destructive winds as these storms progress across the region. Overall the weather scenario is playing out mostly to expectations. The front is moving eastward fairly slowly as the upper level wave progresses across the foothills of the Rockies. Storm motions however, are moving fairly fast, around 50-55 mph, along the boundary. As the leeward wave progress more ENE through the evening, the cold front is expected to accelerate toward MO. Attention shifts toward areas south of US-36. Convection along the I- 70 and I-35 corridors is less organized at this time as convection outpaces the front which is currently extending from St. Joseph through Manhattan and Hutchinson, KS. Some convection is working its way into the KC metro at the time of writing; however, this is not expected to be the primary show. More organized storms are expected behind these storms closer to the front. 850mb analysis shows 40- 45kt flow racing northward toward the I-70 corridor. Pre-frontal winds across the region are gusting to 35-40 MPH as winds mix down. Warm air and moisture advection into the region continues to destabilize the environment; however, existing convection and resultant cloud cover is slowing that destabilization. Bulk shear and helicity values are a bit more favorable for tornadoes south of I-70, but uncertainty in tornadoes remain. We will have to keep an eye on this area over the next couple hours to see how storms organize especially how the current convection along I-70 affects the environment. && .DISCUSSION... Issued at 1006 AM CDT Wed Oct 30 2024 A fairly succinct discussion this morning as active weather is anticipated throughout the day. The LLJ this morning is invigorating showers and thunderstorms across western MO. These storms are likely to be subsevere, but may still bring some gusty winds and maybe some small hail. While making a damper of the morning, these storms may serve some assistance lowering the volatility of the atmosphere across the area, especially northern MO, potentially lessing the impact of stronger storms expected later today. We will have to continue to monitor the environment ahead of the front. The primary player in these strong to severe storms is the cold front currently positioned across SE Nebraska and central KS. The front is pushing up against a stout high pressure across the eastern CONUS tightening the pressure gradient keeping winds gusty through the morning. The resistance from the high keeps the front relatively stationary through the morning. Southwesterly flow ahead of the boundary is already sparking widespread convection across central KS and SE NE. An upper level wave moves eastward this afternoon providing the additional push necessary to progress the front eastward. This frontal movement acts like a bulldozer across the area lifting parcels upward continuing convection across the length of the front. Overnight winds kept warm air and moisture flowing efficiently into the area. This additional influx of warm air and moisture tipped the conditional instability a bit toward more unstable. Projected CAPE values have increased to around 1000-1500 J/kg which create more capability for storms to attain severe levels. Even though the thermodynamic setup is relatively marginal compared to springtime values, this environmental setup hinges more on the kinematic and dynamic forcing. Ambient winds continue to gust around 30-35 mph meaning storms do not have that far to go to attain strong to severe levels. Damaging winds remain the primary concern; however, bulk shear and helicity continue to suggest ample spin within the low layer of the atmosphere which keeps a tornado potential present. The more favorable environment remains west with ensemble consensus suggesting eastern KS through Lawrence and points south. That said, the synoptic momentum of this system may push things slightly outside of those areas. As the evening progresses, instability weakens and storms become more multicellular. The threat for damaging winds and heavy rainfall continues overnight as storms progress across central and eastern MO. The extended forecast continues to remain active with the script looking to flip from dry to wet. Long term guidance suggests the potential for multiple inches of rain over the next several days. We will have to assess the potential hazards and impacts after we get through today's weather. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1222 PM CDT Wed Oct 30 2024 Conditions deteriorate this afternoon as a cold front enters the region from the west. Chances for pop-up RA and TSRA continue until the front's arrival this evening when stronger thunderstorms arrive. TSRA moves through fairly quickly with lingering RA behind. Winds continue to gust starting SW potentially reaching 35-40 knots ahead of the front becoming NW around 20-25 knots behind RA. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && MESOSCALE...Pesel DISCUSSION...Pesel AVIATION...Pesel
Hazardous weather outlook, Oct 30, 4:50 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Wed Oct 30 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Wed Oct 30 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and tonight. Some storms may produce damaging winds and tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heavy rainfall is possible this weekend, particularly Sunday into Monday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Oct 30, 3:24 PM CDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
324 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM Tstm Wnd Dmg 6 WSW Pickering 40.43N 94.95W
10/30/2024 Nodaway MO Utility Company
Downed power lines and power outages near
Route FF. Several reports of trees and grain
bins blown down as well. Time estimated from
radar.
&&
CMSLocal storm report, Oct 30, 3:37 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
337 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Tstm Wnd Dmg 1 N Pickering 40.46N 94.84W
10/30/2024 Nodaway MO Utility Company
Downed power lines and power outages in the
Pickering area. Time based on dispatch
report.
&&
CMSLocal storm report, Oct 30, 3:39 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
339 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Tstm Wnd Dmg Craig 40.19N 95.37W
10/30/2024 Holt MO Utility Company
Downed power lines and power outages in the
Craig area. Time estimated from radar and
dispatch reports.
&&
CMSLocal storm report, Oct 30, 5:04 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
504 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Tstm Wnd Dmg Craig 40.20N 95.38W
10/30/2024 Holt MO Newspaper
Portions of school building torn off. Time
estimated from radar.
&&
CMSLocal storm report, Oct 30, 5:12 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
512 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Tstm Wnd Dmg 1 WNW Fortescue 40.06N 95.34W
10/30/2024 Holt MO Public
Social media report and photos of downed
power poles and wires between Craig and Big
Lake. Time estimated from radar.
&&
CMSLocal storm report, Oct 30, 5:34 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
534 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM Tstm Wnd Dmg 5 W Maryville 40.35N 94.96W
10/30/2024 Nodaway MO Public
Social media photo of downed trees on
business property. Time estimated from
radar.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 1:23 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 37 min |
| Oct 30, 5:57 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan, Leavenworth | 33 min |
| Oct 30, 6:01 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 29 min |
| Oct 30, 6:23 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 32 min |
| Oct 30, 12:51 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 39 min |
| Oct 30, 1:09 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 36 min |
| Oct 30, 1:27 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 33 min |
| Oct 30, 1:56 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 34 min |
| Oct 30, 2:16 PM CDT | Special Weather Statement | EAX | Andrew, Gentry, Worth | 29 min |
| Oct 30, 2:51 PM CDT | Special Weather Statement | EAX | Gentry, Harrison | 24 min |
Nearby
Tornado Warnings in Missouri, 2024Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.